• linkedin
  • Increase Font
  • Sharebar

    FDA warns of rare skin reactions to acetaminophen

    FDA issued a drug safety warning August 1 that acetaminophen may cause serious skin reactions, such as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), although the risk is rare.

    FDA reviewed data from its Adverse Event Reporting System as well as the medical literature and found an association between acetaminophen use and SJS, TEN, and AGEP. A small number of cases involved patients rechallenged with acetaminophen who had a recurrence of the skin reactions, which can be fatal.

    Three positive rechallenge cases of acetaminophen involved a 7-year-old girl with a diagnosis of TEN, an 11-year-old boy with SJS, and an 83-year-old man with AGEP. The children had been rechallenged with acetaminophen and the man had originally received acetaminophen and had a recurrence of AGEP following intravenous propacetamol, a prodrug of acetaminophen, FDA reported.

    In the literature, there were several cases of SJS, TEN, and AGEP associated with acetaminophen that required hospitalization; however, there were no reported deaths. In the FDA Adverse Event Reporting System from 1969 to 2013, there were 91 cases of SJS and TEN, and 16 cases of AGEP, which resulted in 67 hospitalizations and 12 deaths. Most of the cases involved the single-ingredient acetaminophen products, according to FDA.

    “Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their healthcare professional to discuss alternative pain relievers/fever reducers,” FDA stated.

    FDA will require updated labeling of prescription drugs containing acetaminophen to include the risk of serious skin reactions. FDA will request that manufacturers of over-the-counter products containing acetaminophen add a warning to their product labels.

    Acetaminophen is widely used in both prescription and OTC products for pain and fever relief. The drug is available in single-ingredient and in fixed-dose combination products. It also is found in products for the treatment of colds, coughs, allergies, and sleeplessness.

     

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll